Flood, Alexander
- When
- February 18, 1:00 PM CST to February 28, 11:59 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
The Ohio River rose above flood stage on the Illinois side around the 20th, and crested at most locations on the last day of the month. The flooding was minor to moderate in intensity.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Ohio River rose above flood stage on the Illinois side around the 20th, and crested at most locations on the last day of the month. The flooding was minor to moderate in intensity. The crest was 6 to 10 feet above flood stage at Brookport, Grand Chain, and Cairo. Upriver from Brookport, the river had not crested as of month's end. Across the river from Paducah, KY, the crest of 46.8 feet at Brookport was almost 10 feet over the 37-foot flood stage. Riverside parks and campgrounds were inundated. Extensive flooding of low-lying woods and fields occurred. Some rural county roads were closed. Very few if any structures were affected.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 18, 1:23 AM CST, 11 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 123 AM CST TUE FEB 18 2003 MAIN FORECAST CHALLENGES WITH THIS PACKAGE ARE THE RAIN EVENT TONIGHT AND WEDNESDAY AND THEN AGAIN THURSDAY NIGHT INTO FRIDAY. WITH LOW LEVEL WINDS OUT OF THE WEST AT 10-15 KTS...LOW CLOUDS OVER THE CWA MAKING PROGRESS EASTWARD. AT THE SAME TIME SAT PIX SHOWING INCREASE IN HIGH CLOUDINESS IN ADVANCE OF NEXT SYSTEM. MODELS SOMEWHAT DIFFERENT IN HANDLING OF NEXT SYSTEM. ETA/NGM SIMILAR IN TIMING WITH THE AVN BEING A BIT FASTER AND MORE AGGRESSIVE...BUT AVN/NGM SIMILAR IN COVERAGE AND QPF FIELDS. WITH BROAD SW FLOW ALOFT AND WEAK UPPER LEVEL DYNAMICS...AVN TRIES TO DEVELOP A CLOSED SFC LOW OVER AR AT 12Z WED MRNG WHICH SEEMS OVERDONE. THIS SOLUTION IS THE MOST AGGRESSIVE AND PAINTS A LARGE SWATH OF HIGHER QPF ACROSS THE CWA. PREFER THE ETA/NGM SOLUTION OF KEEPING AN OPEN SFC TROF FURTHER SOUTH AND WEST AND PUSHING AN INVERTED SFC TROF ACROSS THE CWA WITH BEST CHANCES FOR PRECIP ACROSS THE SOUTHERN HALF. EXPECT THIS PRECIP EVENT TO OVERSPREAD THE AREA FROM SW TO NE TONIGHT AND CONTINUE INTO WEDNESDAY. FOR POPS WILL GO WITH A COMPROMISE OF FWC/MAV MOS NUMBERS. IN THE FAST FLOW THIS SYSTEM WILL SHEAR OUT SOMEWHAT AND BE PUSHED EAST OF THE REGION BY LATE WEDNESDAY AFTERNOON...SO WILL NOT LINGER POPS INTO WEDNESDAY NIGHT PER THE NGM. WILL MAKE NO CHANGES BEYOND THE FOURTH PERIOD BUT ANOTHER POTENTIALLY SIGNIFICANT RAIN EVENT TAKING AIM ON THE CWA THURSDAY NIGHT INTO FRIDAY. FWC/MAV TEMPS SIMILAR SO WILL FOLLOW CLOSELY. .PAH...NONE JAP
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 340 AM CST TUE FEB 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STORM SYSTEM TAKING AIM ON THE REGION THURSDAY NIGHT INTO FRIDAY HAS THE CAPABILITY OF PRODUCING SIGNIFICANT RAINFALL ACROSS THE AREA. DEPENDING ON THE TRACK AND STRENGTH OF THIS SYSTEM...LOCALIZED FLOODING WILL BE POSSIBLE DUE TO SATURATED SOIL CONDITIONS AND RELATIVELY HIGH WATER LEVELS ON AREA CREEKS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF LOCALLY HEAVY RAINFALL AND ANY OBSERVED FLOODING. JAP
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341917, 5341918, 5341919, 5341920, 5341921, 5341922.